Steroid-induced glaucoma is a well-recognized entity. In recent years, interest in this condition has been reignited with the increasing use of intravitreal triamcinolone acetonide (IVTA) for a variety of vitreoretinal diseases of inflammatory, neovascular and edematous origin. IVTA is commonly used for refractory macular edema resulting from diabetes, retinal vein occlusion and neovascular age-related macular degeneration. Although this treatment has shown promise for transient improvement in visual acuity in affected individuals, it is associated with potential complications. Reported side effects from IVTA injections include infectious and sterile endophthalmitis, cataract formation, retinal detachment, vitreous hemorrhage and elevated intraocular pressure.1
Risk Factors for Steroid-Induced Ocular Hypertension
Secondary ocular hypertension from steroid administration is dependent on the dose, the chemical structure of the steroid compound, the frequency and route of delivery, the duration of treatment, and the patient’s susceptibility to steroid use. About one-third of the general population demonstrates an IOP elevation after a few weeks of steroid therapy. The percentage is much higher in patients who are glaucoma suspects or have primary open-angle glaucoma. Additional risk factors should be kept in mind, including a family history of glaucoma, diabetes, nearsightedness, the presence of connective tissue diseases, and very young or old age.
Although IVTA provides the benefit of achieving high intraocular concentrations with no known systemic toxicity, the minimal water solubility of triamcinolone acetonide is responsible for its prolonged duration in the eye, resulting in increased incidence of IOP elevation. In a pharmacokinetic study of nonvitrectomized eyes, using 4 mg of IVTA, the average half-life of the drug was about 19 days with measurable concentrations present at three months after injection.2
Pathophysiology of IOP Elevation
The exact etiology of steroid-induced glaucoma remains uncertain. Biochemical and morphological changes in the trabecular meshwork of steroid-exposed eyes have been described, including accumulation of glycosaminoglycans, increased expression of extracellular matrix components, suppression of phagocytic activity of the trabecular endothelium, or reorganization of the trabecular meshwork cytoskeleton into cross-linked actin networks. Induction and upregulation of myocilin proteins in the trabecular cells may be involved in these alterations.3,4 Mechanical blockage of the trabecular meshwork by the steroid material or its formulation ingredients has also been suggested. Regardless of the proposed underlying pathophysiology, the resultant IOP elevation is due to reduction in the aqueous outflow facility.
IVTA’s Mechanism of Action
Triamcinolone acetonide was initially studied in animal models of proliferative vitreoretinopathy and choroidal neovascularization. Treated eyes showed inhibition of fibroblast growth and reduction in neovascularization. The mechanism of IVTA’s action is not completely understood. It appears to stabilize the blood-retina barrier, and the downregulation of inflammatory markers and growth factors has been demonstrated after its administration.
Secondary Ocular Hypertension and Glaucoma With IVTA
Elevated IOP is the most common complication of IVTA. A review of clinical studies indicates a wide variation in the frequency and timing of IOP rise after the injection. This has important implications for adequate follow-up of these patients postprocedure.
The reported incidence of IOP elevation ranges from 20 to 50 percent; however, the definition of IOP elevation is different across the studies. A rise in IOP occurs mostly during the first four to eight weeks following an injection. Patients presenting with early IOP spikes are more likely to require surgical intervention for IOP control. Similar efficacy results and rates of complications have been reported with different concentrations of triamcinolone. The SCORE Study (Standard of Care vs. COrticosteroids for REtinal Vein Occlusion), sponsored by the NEI, will hopefully provide more information on different doses of IVTA. Some investigators have suggested the use of provocative tests with a lower dose of IVTA to identify eyes with a greater propensity to develop a steroid response; however, the results have been inconsistent.
Jonas and colleagues1 reported the largest series, including 305 eyes that received 20 mg of IVTA. An increase in IOP was seen in up to 40 percent of these eyes, often rising within the first week and with most spikes occurring at two or three months. The elevated IOP returned to baseline values approximately eight or nine months after the injection. In this study, most eyes were managed medically, but three required filtration surgery. Young age was correlated with triamcinolone-induced ocular hypertension. No correlation was observed between IOP rise and gender, refractive error or underlying reason for treatment. The same group later evaluated the influence of repeated IVTA injections on IOP response and concluded that the rise in IOP and the duration of effect lasted up to eight months after each injection, without apparent tachyphylaxis.5
Review of Large Clinical Studies on
IOP Elevation After IVTA Injection
Jonas, J. B. et al.
40% at 1 week
to 2 to 3 months
Konstantopoulos et al.
Smithen et al. Am J
Jonas, J. B. et al. Br
J Ophthalmol 2003;
1 to 2 months
Gillies et al. Arch
Management of Glaucoma Secondary to IVTA
Treatment should be guided according to the weight of risk factors, the IOP and the status of the optic nerve and visual field in a given individual. Fortunately, the majority of these cases are managed successfully with medical treatment. Typically, aqueous suppressants are the first-line agents. Prostaglandins can be used with caution to avoid exacerbation of preexisting macular edema. Argon laser trabeculoplasty may be another alternative or may be used in conjunction with any of the IOP-lowering agents.
With glaucoma refractory to medical treatment, filtration surgery with the use of antimetabolites has been shown to produce good outcomes. In the setting of significant conjunctival scarring and inflammation, drainage implant surgery can be performed. Singh and colleagues reported three eyes that developed large IOP spikes within the first week after IVTA, requiring Ahmed drainage devices, which achieved good IOP control postoperatively.6 The authors recommended gonioscopic exams for patients receiving IVTA since one of their patients revealed a whitish material in the angle, which was thought to be either steroid particles or the vehicle. All three eyes in this study had undergone uncomplicated cataract extraction prior to the IVTA injection.
Other investigators have also suggested greater vigilance and frequent follow-up in eyes that are pseudophakic or have had vitrectomies, as removal of the lens or vitreous may facilitate entry of the medication into the anterior segment, causing mechanical obstruction of the trabecular meshwork.
Agrawal and colleagues7 reported IOP control in two patients within one week of pars plana vitrectomy–assisted removal of triamcinolone and have advocated this option over trabeculectomy, emphasizing treatment of the underlying cause rather than its effect. Furthermore, the group concluded that vitrectomy provides an additional benefit of reducing traction on the macula in some clinical situations. The use of anecortave acetate, an angiostatic cortisene with broad-based antiangiogenic activity, has been reported to show promising results for reversing steroid- induced IOP elevation and is under further investigation.8
Intravitreal triamcinolone acetonide has been associated with anatomical and functional improvement in some eyes with various diseases of the retina and choroid. Elevated IOP is the most common complication of this intervention and can result in secondary glaucoma. Fortunately, most of these cases can be managed medically, with only 1 to 2 percent requiring surgery. Intraocular pressure should be measured within the first week after IVTA injection, and patients should be monitored over the course of several months. Gonioscopy should be considered before and after the injection. Particular attention is required in patients who are at increased risk of steroid response. The potential benefits and risks of this treatment option should be carefully balanced and discussed with the patient. Early recognition of a steroid-induced IOP rise and prompt intervention may result in better outcomes.
1 Jonas, J. B. et al. Ophthalmology 2005;112:593–598.
2 Beer, P. M. et al. Ophthalmology 2003;110:681–686.
3 Tripathi, R. C. et al. Drugs Aging 1999;15:439–450.
4 Kubota, T. et al. J Glaucoma 2006;15:117–119.
5 Jonas, J. B. et al. Ophthalmology 2006;113:800–804.
6 Singh, I. P. et al. Am J Ophthalmol 2004;138:286–287.
7 Agrawal. S. et al. Am J Ophthalmol 2004;138:679–680.
8 Sjaarda, R. N. et al. Poster #B60, Anterior juxtascleral depot of anecortave acetate: Novel long-duration intraocular pressure reduction in glaucoma caused by intravitreal triamcinolone acetonide. Presented at the Association for Research in Vision and Ophthalmology, Sunday, April 30, 2006.
Dr. Salim is a glaucoma specialist in New Haven, Conn., and Dr. Herndon is an associate professor of ophthalmology at Duke University.
INTERESTED IN SHARING TIPS WITH YOUR COLLEAGUES?
Write a Pearls article!
Manuscripts can be sent to:
Ophthalmic Pearls, EyeNet Magazine
Writers guidelines and image
requirements, as well as samples of previous columns, can be provided
ARE YOU A RESIDENT?
An article written by a resident physician and published in Ophthalmic Pearls will satisfy the RRC requirements for resident scholarly activity.